New Jersey, 2003

Lightning Strike in New Jersey, June 30, 2003

June 30, 2003 · NWS PHI · 1 event in 1 county or zone

Lightning strikes caused downed wires and power outages in scattered locations from Wantage Township south to Newton Town. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Lightning strikes caused downed wires and power outages in scattered locations from Wantage Township south to Newton Town. While outages to homes were isolated, several major intersections did not have working traffic lights and included New Jersey State Route 94 and U.S. Route 206.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 2:27 AM EST, 33 minutes earlier.

Area forecast discussion, Jun 30, 2:27 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
327 AM EDT MON JUN 30 2003

TODAY SHORT WAVE PUSHING TOWARD FA WITH ASSOCIATED SFC COLD FRONT.
SFC FRONT FCST TO MOVE THROUGH TONIGHT AND...PROBABLY...CLEAR SRN FA
TMRW. DECENT PREFRONTAL CAPES PROGGED BOTH GFS AND ETA FOR MUCH OF
FA...MANY LOCATIONS FCST TO HAVE VALUES ABOVE 1500 J/KG FOR A TIME.
WB0 VALUES BETWEEN 10K AND 11K FT AND LCL VALUES GENERALLY BETWEEN
4K AND 5K FT ARE NOT INCONDUCIVE TO CONVECTION. ALSO SEE A COUPLED
UPPER JET WITH FA IN THE FAVORED AREA. NICE SFC DWPTS EARLY THIS AM
RANGING FROM THE MID 60S N TO THE LOWER 70S S. SHEAR IN THE 3 TO
6 KM RANGE ISNT BAD.

AS IS OFTEN THE CASE...THERE ARE A FEW CAVEATS HERE. WE HAVE A WEAK
SHORT WAVE ABOUT TO MOVE THROUGH FA ATTIM. THIS IS PROGGED TO HAVE
THE EFFECT OF CAUSING THE LOW LEVEL WINDS TO VEER TO THE W TO SW...
WHICH WOULD ALMOST CREATE A CATABATIC FLOW. IF SOME DOWNSLOPING DOES
OCCUR TODAY...THIS MIGHT LOWER SFC DWPTS SOME AND MIGHT RETARD
CONVECTION SOME. ON THE SAME NOTE...WE ARE HARD PRESSED TO FIND ANY
DECENT LOW LEVEL CONVERGENCE FOR THIS AFTN OR EVE PROGGED BY EITHER
THE ETA OR THE GFS. ALSO...DESPITE PWATER VALUES AROUND 1.5 INCH...
THERE IS A FAIR AMOUNT OF SPREAD BETWEEN THE TEMP AND DWPT PROFILES
THROUGH MOST...NOT ALL...OF THE COLUMN. FINALLY...THE WIND FIELD UP
TO 3 KM IS NOT STRONG AND SHOWS LITTLE SHEAR.

ALL THINGS CONSIDERED...SPC IS SUFFICIENTLY IMPRESSED TO PUT MOST OF
THE FA INTO A SLGT RISK FOR THIS AFTERNOON AND EVENING...AND THERE
ARE ENOUGH FACTORS IN PLACE FOR US TO FOLLOW THEIR LEAD. WILL ISSUE
A STATEMENT AND PUT SOME ENHANCED WORDING INTO MOST ZONES. POPS...
HOWEVER...NOT VERY HIGH FOR TODAY...SOMEWHAT HIGHER TONIGHT S...
WHICH IS CONSISTENT WITH ALL STAT GUIDANCE.

FCST AFTER THAT MAINTAINS CONTINUITY WITH PREV FCSTS...EXCEPT THAT
WE NOW FEEL WE CAN INCREASE THE CLOUDINESS A BIT FOR WED NIGHT INTO
THU IN RESPONSE TO TS BILL. THE GFS LOOKS A FAIR AMOUNT LIKE THE TPC
GUIDANCE...AND WE USED THAT AS A GUIDE.

LIKED THE WARMER GUIDANCE TEMPS TODAY WITH THE NEAR DWNSLOPE FLOW.
AFTER THAT GUIDANCE TEMPS SEEMED TO GENERALLY COINCIDE WITH
THEMSELVES AND WITH PREV FCST...SO ACCEPTED.

MARINE REMAINS QUIET.

FCSTID = 45

MPO   80  57  78  59 /  30  10  10  10
ABE   86  62  84  63 /  30  10  10  10
RDG   86  62  84  63 /  30  10  10  10
PHL   91  69  86  68 /  30  30  10  10
12N   85  60  83  62 /  30  10  10  10
SMQ   88  62  85  65 /  30  30  10  10
TTN   89  65  86  66 /  30  30  10  10
MIV   90  65  86  63 /  30  40  20  10
ACY   87  68  84  70 /  30  40  20  10
ILG   88  67  86  67 /  30  30  10  10
DOV   90  68  85  68 /  30  40  20  10
GED   90  69  86  68 /  30  40  20  10
ESN   89  68  84  68 /  30  40  20  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

NYY
Hazardous weather outlook, Jun 30, 2:45 AM EST, 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED THE REGION...WITH THE
EXCEPTION OF THE SOUTHERN POCONOS AND FAR NORTHWEST NEW JERSEY...
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THIS AFTERNOON AND EVENING.

MPD

In the hours before

Special weather statement, Jun 30, 2:40 AM EST, 20 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-301500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
340 AM EDT MON JUN 30 2003

...A FEW SEVERE THUNDERSTORMS POSSIBLE TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MOST OF
THE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATER THIS
AFTERNOON...AND CENTRAL AND SOUTHERN PORTIONS OF THE REGION IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING. THE RISK
FACTORS ARE DAMAGING WINDS AND LARGE HAIL.

AN ADVANCING SURFACE COLD FRONT AND FAVORABLE UPPER LEVEL WINDS MAY
COMBINE WITH UNSTABLE AND FAIRLY MOIST AIR OVER THE AREA TO GENERATE
A FEW SEVERE THUNDERSTORMS.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. FOR THE LATEST
INFORMATION...PLEASE TUNE TO LOCAL MEDIA OUTLETS OR NOAA WEATHER
RADIO. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WWW.WEATHER.GOV/ER/PHI.

MPD

The radar

The Philadelphia radar (KDIX), 135 km away, was scanning. The volume nearest the first event began at 08:05 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sussex

When
June 30, 3:00 AM EST
Where
Sussex County, Newton
Reported by
NEWSPAPER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364122.